Some medications can cause liver damage.
The liver is a vital organ.
It serves a key role in filtering toxins from the body.
Because the liver metabolizes medications, it has a higher exposure to these substances than other body parts.
According to a recent VeryWell Health article titled “Liver Damage from Medication (Drug-Induced Liver Disease),” some drugs are more likely to lead to liver damage than others.
What are the most common medication culprits for liver damage?
Most people have taken acetaminophen at some point in their lives for pain relief.
Some folks pop them like Pez.
The pill form is often available over the counter as Excedrin and Tylenol.
Muscle pain relief ointments and creams can also contain acetaminophen.
Does this mean you should never take products containing this medication?
Taking too much of the drug is the most prominent cause of liver failure related to acetaminophen.
Additional risk factors can increase the likelihood of individuals being negatively affected by the drug.
These include genetic factors, alcohol consumption, and taking other medications while taking acetaminophen.
How soon does liver damage occur?
The injury to the organ typically begins within 24 hours and 72 hours of taking the drug, with symptoms appearing within two to four days.
It is best only to take the recommended prescription or over-the-counter medications.
If you believe you have consumed the drug in excess of the recommended dosage, you should immediately seek emergency medical treatment.
Anticonvulsants are used in the treatment of epilepsy.
Those with epilepsy benefit from these medications; some older medications can cause problems for the liver.
While most new medications for this ailment do not endanger the liver, felbatol (felbamate), dilantin (phenytoin), and valproic acid are believed capable of injuring the liver.
When does damage occur from these medications?
Generally, injury to the liver can be present one to six weeks after beginning a regimen of these medications.
Bacterial infections can become quite harmful if they are left to grow.
Although antibiotics are vital in treating these infections, some topical and oral antibiotics can damage the liver.
These include amoxicillin-clavulanate, azithromycin, clindamycin, isoniazid, metronidazole, and tetracycline.
Damage to the liver can be recognized within weeks of taking the medications.
Although this medication helps treat hypertension, it also may trigger liver damage.
Those who have cirrhosis of the liver or other liver disease should not be prescribed this medication.
If you have taken this prescription, your liver may be injured within two to 12 weeks of starting to take the drug.
Statins are used for treating high cholesterol.
If those taking statins have elevated liver enzyme levels in their blood tests, liver damage may have occurred.
Although Lipitor (atorvastatin) has the most correlation of statins with drug-related injury to the liver, others may also negatively impact the organ.
Damage can appear anywhere from a month to a decade after this drug begins.
With the heart arrhythmias medication amiodarone and certain types of anesthesias associated with liver damage, monitoring symptoms and discussing any concerns with your physician is essential.
In summary, know what medicines you are taking and consult with your physician (and pharmacist) to ensure you understand the risks and rewards, including the potential interactions of multiple medications on your liver and other organs.
Reference: VeryWell Health (Jan. 26, 2023) “Liver Damage from Medication (Drug-Induced Liver Disease)”